Side Effects of Chemotherapy

Appetite Changes

Chemotherapy can cause you to lose your appetite as a side effect. Common causes are; nausea, mouth and throat problems that make it painful to eat or some medications that cause you to lose your taste for food. Some patients feel depressed or tired which may cause you to lose your appetite. You may lose your appetite for one day or many months. It is important to eat well, even when you have no appetite. Eating and drinking foods that have plenty of protein, vitamins and calories will help your body to fight infection and repair tissue that is damaged by chemotherapy. Not eating will lead to weight loss, weakness and fatigue. Some cancer treatments have the opposite effect and cause weight gain or an increase in your appetite. Be sure to ask your doctor, nurse or dietician what appetite changes you might expect and how to manage them.

 

Ways to Manage Changes in Appetite:

  • Eat 5 to 6 small meals or snacks per day instead of three big meals. Choose foods and drinks that are high in calories and protein.
  • Set a daily schedule for eating your meals and snacks. Eat when it is time to eat, rather than when you feel hungry. You may not feel hungry while you are on chemotherapy, but you need to eat.
  • Drink milkshakes, smoothies, juice or soup if you do not feel like eating solid foods. Liquids like these can help provide your body with the protein, vitamins, and calories it needs.
  • Some types of chemo give you a metallic taste in your mouth. Eating with plastic utensils can help decrease the metallic taste.
  • Increase your appetite by doing something active. You might have more of an appetite if you take a short walk before lunch. Also, be careful not to decrease your appetite by drinking too much liquid before or during meals.
  • Change your routine. This may mean eating in a different place, such as the dining room rather than the kitchen. It can also mean eating with other people instead of eating alone. If you eat alone, you may want to listen to the radio or watch TV. You may also want to vary your diet by trying new foods and recipes.
  • Talk with your doctor, nurse or dietician. He or she may want you to take extra vitamins or nutrition supplements (such as high protein drinks). If you cannot eat for a long time and are losing weight, you may need to take drugs that increase your appetite or receive nutrition through an IV or feeding tube.
green-icon
CHEMOTHERAPY
green-icon
RADIOTHERAPY
green-icon
PALLIATIVE CARE

We are here to assist you in your battle against cancer.